Alert archive / Indiana / Frost Advisories in 2016

Frost Advisory 5, NWS Indianapolis, IN

May 14, 201617 counties in Indiana

NWS Indianapolis, IN issued this frost advisory at May 14, 2016, 1:47 PM EDT for 17 counties in Indiana. It took effect at May 15, 2016, 4:00 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 14, 2016, 1:47 PM EDT (17:47 UTC)
In effect from
May 15, 2016, 4:00 AM EDT
Expired
May 15, 2016, 9:00 AM EDT
In force
5 hr
Issued by
NWS Indianapolis, IN

Counties Boone County, IN, Carroll County, IN, Clinton County, IN, Delaware County, IN, Fountain County, IN, Hamilton County, IN, Hendricks County, IN, Howard County, IN, Madison County, IN, Montgomery County, IN, Parke County, IN, Putnam County, IN, Randolph County, IN, Tippecanoe County, IN, Tipton County, IN, Vermillion County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 51 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2016-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2016-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1342 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

913 
WWUS73 KIND 141747
NPWIND

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
147 PM EDT SAT MAY 14 2016

...A THREAT OF LATE FROST...

INZ021-028>031-035>046-150200-
/O.NEW.KIND.FR.Y.0005.160515T0800Z-160515T1300Z/
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE
147 PM EDT SAT MAY 14 2016

...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM EDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 9 AM EDT SUNDAY. 

* TEMPERATURE...LOWER TO MID 30S.

* IMPACTS...AREAS OF FROST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

JK
2 follow-up statements
905 
WWUS73 KIND 150139
NPWIND

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
939 PM EDT SAT MAY 14 2016

...A THREAT OF LATE FROST...

INZ021-028>031-035>046-150945-
/O.CON.KIND.FR.Y.0005.160515T0800Z-160515T1300Z/
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE
939 PM EDT SAT MAY 14 2016

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT
SUNDAY...

* TEMPERATURE...LOWER TO MID 30S.

* IMPACTS...AREAS OF FROST MAY HARM OR KILL SENSITIVE PLANTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
374 
WWUS73 KIND 151252
NPWIND

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
852 AM EDT SUN MAY 15 2016

...FROST THREAT OVER...


INZ021-028>031-035>046-151400-
/O.EXP.KIND.FR.Y.0005.000000T0000Z-160515T1300Z/
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE
852 AM EDT SUN MAY 15 2016

...FROST ADVISORY WILL EXPIRE AT 9 AM EDT THIS MORNING...

TEMPERATURES HAVE BECOME TOO WARM FOR FROST.

$$

JK

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this frost advisory went out at May 14, 1:00 PM EDT, 47 minutes earlier.

Area forecast discussion, May 14, 1:00 PM EDT, 47 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
100 PM EDT SAT MAY 14 2016

.UPDATE...
Aviation Section has been updated below.

&&

.SYNOPSIS...
Issued at 236 AM EDT Sat May 14 2016

A quick moving cold front will sweep across central Indiana early
this morning...allowing much cooler canadian air to arrive in
central Indiana on northwesterly winds.

High pressure will settle across the southern plains on
sunday...keeping the cool northwest flow of dry air in place
through the weekend.

By monday...the high will drift east to the Carolinas...and allow
a warm front to approach Indiana from the southwest. This will
bring chances for showers and perhaps a thunderstorm back to
central Indiana...however temperatures will remain below normal. Rain
chances will linger through the middle of next week as temperatures
gradually recover to near normal by Thursday.

&&

.NEAR TERM /Today/...

Issued at 935 AM EDT Sat May 14 2016

Latest radar shows flecks over the area and the latest HRRR
indicates that will continue through the afternoon. This makes
sense given strong cold advection under the warm May sun. Scattered
sprinkles will be added except in the southwest where the air is a
little drier.

Otherwise the forecast of a cloudy, cool day is working out well.
Temperatures have been adjusted slightly based on latest short term
models.
&&

.SHORT TERM /tonight through monday night/...
Issued at 236 AM EDT Sat May 14 2016

Models remain in pretty good agreement during this period and
will use a blend. The upper pattern remains unchanged through
monday morning...as broad cyclonic flow in place over the eastern
great lakes and quebec continues to provide a cool northwest flow
to central Indiana. Meanwhile as cold air advection and
subsidence builds across the region...surface high pressure
centers itself over the central plains states. Forecast soundings
show a dry column tonight...suggesting a mostly clear sky...but
trend toward a saturated lower level on sunday as convective temps
in the middle 50s should be reached easily. However...given the
cold air advection that will be in place will trend lows tonight
close to mavmos and trend highs on sunday cooler than mavmos.

On Sunday night...the ongoing cold air advection finally comes to
an end as warmer air arrives aloft on westerly winds. Forecast
soundings suggest the arrival of high cloud as upper levels appear
saturated...with a very dry lower levels. Meanwhile at the
surface the gfs suggests the high pressure system settles across
the southeastern states...aiding the warm air advection. thus will
trend toward a partly cloudy sky...along with lows at or above
mavmos.

A few features then begin to come together to bring precip
chances back to the forecast for monday afternoon and monday
evening. Gfs and nam suggest yet another upper trough sagging
slowly southward out of the great lakes toward central Indiana.
meanwhile a warm front and associated moisture begins an approach
front the southwest. These two systems appear to be merging across
the ohio valley...providing a set up for precip. Forecast
soundings again become saturated. Thus will trend pops on monday
afternoon and evening higher than mavmos for now...along with
continued below normal temps.

&&

.LONG TERM /Tuesday through Saturday/...
Issued at 247 AM EDT Sat May 14 2016

Guidance suggests precipitation chances will linger into Tuesday
night as a frontal zone settles near the Ohio River.  High pressure
building in behind the boundary may bring an end to precipitation
mid week, with Wednesday through Thursday night appearing dry. There
is some suggestion in the prior Euro run that a cutoff low could
drift across the country late in the week, but newest GFS
contradicts this directly with a sharp upper ridge moving through
the same area. Will accept blended pops in this time frame which
have slight chance to low chance of showers across much of the area.

Forecast confidence is moderate early in the period, and quite low
late in the period.

Should see a gradual warming trend throughout the long term period
as heights gradually build, and this was initialized well.

&&

.AVIATION (Discussion for the 14/18Z TAF Issuance)...
Issued at 100 PM EDT Sat May 14 2016

VFR conditions through the period. Satellite indicates lots of clouds
with ceilings around 4 thousand feet this afternoon and possibly a
little higher tonight with clouds scattering out late tonight as
drier air spreads in.

the combination of strong low pressure over Quebec and high pressure
over the northern and central plains will produce brisk northwest winds
this afternoon with gusts to 25 knots.  Winds will become west and drop
below 10 knots tonight with loss of daytime heating.  However they will
pick up some again by late Sunday morning with gusts 20 to 25 knots by
end of the forecast period.

&&

.IND Watches/Warnings/Advisories...
NONE.
&&

SYNOPSIS...PUMA
NEAR TERM...JK
SHORT TERM...PUMA
LONG TERM...NIELD
AVIATION...JH
Hazardous weather outlook, May 14, 3:27 AM EDT, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
327 AM EDT SAT MAY 14 2016

INZ021-028>031-035>049-051>057-060>065-067>072-150730-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR
327 AM EDT SAT MAY 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: PATCHY FROST IS POSSIBLE TONIGHT.

HAZARDS: PATCHY FROST.

TIMING: AFTER 2 AM TONIGHT.

DISCUSSION: COLD CANADIAN HIGH PRESSURE SETTLING ACROSS THE AREA
MAY RESULT IN SOME PATCHY FROST ACROSS CENTRAL INDIANA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

OUTLOOK: THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM MONDAY
THROUGH TUESDAY. WIDESPREAD SEVERE STORMS ARE NOT EXPECTED AT
THIS TIME...BUT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY RAIN ARE
THREATS FROM ANY THUNDERSTORM.

DISCUSSION: A FRONTAL SYSTEM AND UPPER LEVEL DISTURBANCES WILL
COMBINE TO TRIGGER THUNDERSTORMS AT TIMES EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

PUMA

Nearby

Frost Advisories in Indiana, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.